Whole Brain Radiation Side Effects / Chemo Pills

Portal Forums Radiation Oncology Brain Metastases / PCI Whole Brain Radiation Side Effects / Chemo Pills

This topic contains 6 replies, has 4 voices, and was last updated by Dr West Dr West 3 years, 6 months ago.

Viewing 7 posts - 1 through 7 (of 7 total)
Author Posts   
Author Posts
May 22, 2014 at 9:51 am  #1263974    

meghanz

Hi — The situation my family is in is that my dad went into the hospital and was diagnosed with melanoma brain cancer. One tumor on the left side near the temple was removed, and one toward the back was partially removed (any more might’ve caused more issues). He went through 10 days of whole brain radiation because there were too many tumors and the size was a factor, so he didn’t qualify for the gamma knife. He is now in a skilled nursing facility.

My question is mainly because he’s been so up and down since the radiation (and currently down). He lost function on his left side, though after surgery he made some progress in the first facility he was at. His left arm was gaining more mobility, though nothing in the left leg (though he had some feeling in it). He regressed there, though, and we think it was because swelling started again. That was when he started the WBR treatments and it wore him out especially the first week. The second week there were some improvements and after all the treatment was over, he had days where he was sitting upright (had been leaning heavily to the right), making more sense (had some cognitive issues), but now he’s leaning slightly again. And he’s more confused. Is this to be expected with WBR? Does it flip flop like this and take longer for some people to improve? I’m just scared because it just goes back and forth and I don’t know what this is going to do to him in the long run.

He’s due to take two chemo pills soon and was wondering if anyone’s had experience with this. FDA approved Mekinist and Tafinlar to be taken together fairly recently, I believe, which his onocologist seems to feel this is good thing. Can anyone tell me any results with these two being taken together? Thanks for your help

Meghan

May 22, 2014 at 10:10 am  #1263977    
JimC Forum Moderator
JimC Forum Moderator

Hello Meghan,

Welcome to GRACE. I am sorry to hear of your dad’s diagnosis and the issues he is facing. Unfortunately at this time we do not have a faculty member who specializes in melanoma, so the two drugs you mentioned have not been discussed here.

On the other hand, many types of cancer metastasize to the brain, so those issues come up frequently here. I’m sorry your dad is having the symptoms you describe, but it’s not clear to what extent he was experiencing them before surgery and WBR. In any event, radiation does not immediately wipe out the cancer cells, it takes a bit of time. In the meantime symptoms can remain, as well as fatigue caused by the radiation itself. Often those symptoms result from the swelling associated with the brain lesions. That swelling can be controlled with steroids; often Decadron (dexamethasone) is prescribed. Even if he is taking such a steroid, it is frequently necessary to adjust the dosage, so that is something that you may want to discuss with his doctor, in addition to reporting his current symptoms.

I hope that he feels better soon and that his chemo pills are effective.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

May 22, 2014 at 10:25 am  #1263978    
catdander forum moderator
catdander forum moderator

Maghan, I’m so sorry your dad is going through this.

It’s true gamma knife can only safely be used on one to 3 or so brain mets. Too there can be ups and downs after treatment because there can be swelling that cause symptoms from pressing on the brain just like the tumor did. It’s important that his radiation onc knows of what’s happening so he/she can make adjustment to treatment such as steroids to ease swelling. To there can be extreme fatigue up to a couple months post wbr.

I’m sorry but we don’t have specialists with a focus on melanoma. Something to keep in mind, the fda doesn’t approve anything very easily so if they have it’s because there is sufficient data showing safety. You may want to discuss side effects to expect and your dad’s current condition to handle the combo of drugs. No one online can know those details better than those directly involved with your dad.

I hope your dad begins to have better days,
Janine

May 22, 2014 at 11:50 am  #1263984    
Dr West
Dr West

I don’t have much to add, except that it may be helpful to modulate the dose of the steroid like decadron that he is likely on or was on. This can reduce edema (swelling) in the brain and also, as a side effect, also often raises alertness. If his dose of decadron has been tapered, it’s not unusual for patients to develop worsening neurologic symptoms and potentially to be less alert. At the same time, however, symptoms can wax and wane with brain metastases and recent WBR in general.

Good luck. The main way we check on the potential utility of decadron is by adjusting the dose (up) and seeing whether that helps. It’s something that should be considered with his oncologist, but perhaps that would be a helpful intervention.

Good luck.

-Dr. West

May 23, 2014 at 7:43 pm  #1264024    

meghanz

Thank you for the responses. As to when his symptoms started prior to surgery and WBR, it’s hard to pinpoint. There were very minor instances of forgetfulness that bothered him, but he’s always been rather forgetful. I’d say the two weeks or so before he went to the hospital was when it was more noticeable. We’d had it chalked up to Lyme disease because there were similarities. He was walking, though more swaying and stumbling, that morning. In the span of two hours, he was no longer able to. And he’d read a sentence and immediately forget it. And he’d get occasional headaches. Those were the main things that were noticed.

I do wish I could hear more about Mekinist and Tafinlar, but I did find a couple accounts online and we’ll talk to the doctor the day he starts taking the pills. He should be starting next week. The reminder that the FDA doesn’t approve easily made me feel a little better and his oncologist did say that the combination of these two pills is 75% effective. They’ve had good results with it, so I’m keeping my fingers crossed.

I think the most frustrating is that he’s helpless right now. I don’t think he can be cared for at home just yet and his insurance cut him off at the facility and now my parents are paying out of pocket for him. He can’t stay there because he’s in short-term care, so we need to find a 3rd facility now where he won’t get much of, or any, therapy and still won’t be covered. We feel he needs this, so he can strengthen the better side and we could bring him home. It’s continuously being stuck between a rock and a hard place. We’re all up and down with him, too… one day it’s good and hopeful, the next we’re upset and it feels hopeless. Then hope again. We have confidence in his doctors, though, and being able to talk about it here helps. So, thank you.

Meghan

May 24, 2014 at 3:15 pm  #1264029    
Dr West
Dr West

Meghan,

I’m afraid quite a few people can relate to your plight. I hope he has many more days that give you reason for hope.

-Dr. West

May 24, 2014 at 3:15 pm  #1264030    
Dr West
Dr West

Meghan,

I’m afraid quite a few people can relate to your plight. I hope he has many more days that give you reason for hope.

-Dr. West

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.